Alert archive / Florida / Coastal Flood Statements in 2022

Coastal Flood Statement 4, NWS Key West, FL

January 17, 2022Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Jan 17, 2022, 12:04 PM EST for Monroe County, Florida. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2022, 12:04 PM EST (17:04 UTC)
Expired
Jan 17, 2022, 4:00 PM EST
In force
4 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2022-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2022-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WHUS42 KKEY 171704
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1204 PM EST Mon Jan 17 2022

FLZ076-077-172200-
/O.EXP.KKEY.CF.S.0003.000000T0000Z-220117T1700Z/
/O.NEW.KKEY.CF.S.0004.220117T1704Z-220117T2200Z/
Monroe Upper Keys-Monroe Middle Keys-
1204 PM EST Mon Jan 17 2022

* WHAT...Minor saltwater flooding expected to persist due to west
  to northwest winds piling water up within the Bayside
  communities. The Vaca Key National Ocean Service gauge continues
  to measure water levels one to one and a half feet above the
  predicted tide.

* WHERE...Middle and Upper Florida Keys.

* WHEN...Through this afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
1 follow-up statement
988 
WHUS42 KKEY 172100
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
400 PM EST Mon Jan 17 2022

FLZ076-077-172200-
/O.CAN.KKEY.CF.S.0004.000000T0000Z-220117T2200Z/
Monroe Upper Keys-Monroe Middle Keys-
400 PM EST Mon Jan 17 2022

The Coastal Flood Statement is cancelled for the Upper and Middle 
Keys.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Jan 17, 8:59 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 17, 8:59 AM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Key West FL
859 AM EST Mon Jan 17 2022

.DISCUSSION...
Visible satellite imagery this morning revealed a rather robust
stratocu field across the islands and coastal waters; especially
thick over the Florida Straits. Key West radar is finding some
sprinkles from the cloud deck, but probably none of these showers
will amount to measurable rainfall. A strong subsidence inversion
(8 degrees) is evident on the Key West morning sounding, with a
base near 6 kft, which is the ceiling of the stratocu deck. Winds
at Smith Shoal Light are still near 20 knots out of the northwest,
but otherwise winds have calmed to 10 to 15 knots at the CMAN
stations along the reef. Regardless, seas remain above SCA
criteria in the Gulf waters outside of nearshore waters, and in
the western Florida Straits waters. For this reason a SCA will
remain in effect for portions of the Florida Keys waters through
the morning update. Cooler and drier air is still filtering into
the Keys, with dewpoint temperatures currently in the mid 50s.
Temperatures have remained near 70 under the cloud deck, but will
probably only increase a degree or two through the day. If the
cloud deck breaks this evening, temperatures could dip into the
lower 60s over the larger island in the Keys once the winds lay
day and allow some decent radiation cooling. In the upper Keys,
cooler temperatures advecting off the mainland could drop temps in
the mid 50s. Otherwise, the current forecast appears to be on
track, so no major updates to the forecast are expected this
morning.

&&

.MARINE...
Although winds have begun to decrease along the reef, seas in our
Gulf waters and western Florida Straits will take several hours
to fall below small craft advisory criteria (7 feet). Therefore,
the advisory will likely remain through the day, but should be
removed later this afternoon or early evening. Moderate to fresh
winds will persist out of the northwest through the day, and begin
to clock to the northeast tomorrow morning in gentle to moderate
flow.

&&

.AVIATION...
VFR conditions will prevail through this afternoon and evening at
both the Key West and Marathon terminals. Periods of VFR ceilings
in the neighborhood of FL060 will persist through the morning
hours and possible into the early afternoon, as a deck of
stratocumulus resides over the Keys and coastal waters, with cloud
tops below FL070. Near surface winds will be out of the northwest
near 12 knots, with occasional gusts near 20 knots. Winds will
begin to decrease this evening and overnight, as they slowly
clock to the northeast, then east by Wednesday.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ033>035-044-054-055-073>075.

&&

Public/Marine/Fire...Devanas
Aviation/Nowcasts....Devanas
Data Acquisition.....MRR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 17, 5:16 AM EST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
516 AM EST Mon Jan 17 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-181015-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
516 AM EST Mon Jan 17 2022

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Winds are not as strong as they were last evening, but magnitudes
remain near 20 knots for portions of the Florida Keys west of the
Seven Mile Bridge. Also, large seas continue to spread southeast
into areas of the Florida Keys with exposure to the Gulf of
Mexico. The Satan Shoal CDIP wave buoy detects large seas coming
from the west-southwest, highlighting the refraction of the large
seas back to the northeast for areas of Hawk Channel. A Small
Craft Advisory for seas may be be required through tonight.

Coastal Flood Statement remains in effect for the Middle and Upper
Keys. If water levels rise a few more inches across the Upper
Keys, a Coastal Flood Advisory may be required. Water levels
should begin to subside tonight and Tuesday.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

Nearby

Coastal Flood Statements in Florida, 2022Every coastal flood statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.